Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 5, NWS Huntsville, AL

April 25, 202011 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Apr 25, 2020, 4:33 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2020, 4:33 PM CDT (21:33 UTC)
Expired
Apr 25, 2020, 10:00 PM CDT
In force
5 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS74 KHUN 252133
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
433 PM CDT Sat Apr 25 2020

ALZ001>010-016-TNZ076-096-097-260300-
/O.NEW.KHUN.WI.Y.0005.200425T2133Z-200426T0300Z/
Lauderdale-Colbert-Franklin-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
433 PM CDT Sat Apr 25 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Isolated tree damage will be possible, especially due to the 
  wet soils. Power outages may result, especially along the high 
  terrain areas of northeast Alabama and southern middle 
  Tennessee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
013 
WWUS74 KHUN 260259
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
959 PM CDT Sat Apr 25 2020

ALZ001>010-016-TNZ076-096-097-260400-
/O.EXP.KHUN.WI.Y.0005.000000T0000Z-200426T0300Z/
Lauderdale-Colbert-Franklin-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
959 PM CDT Sat Apr 25 2020

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds have fallen below criteria this morning so the Wind 
Advisory will be allowed to expire. Occasional wind gusts of 20 
to 25 mph will still be possible through the remainder of the 
night.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Apr 25, 3:12 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 25, 3:12 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
312 PM CDT Sat Apr 25 2020

.NEAR TERM...(Tonight)
Issued at 230 PM CDT Sat Apr 25 2020

Sfc/upper low continues to move ENE into wrn KY, with a trailing
cold front stretching south into the cntrl Gulf region. This front
should begin to move ewd across the area going into the late
afternoon hrs, with any lingering showers tapering off to the NE. A
few showers may linger across srn mid TN into the evening period, but
otherwise partly/mostly cloudy skies should prevail across most of
the area. Slightly cooler/drier air should also filter into the area
from the WNW in the wake of the frontal passage, with overnight temps
trending slightly below normal, as lows fall mainly into the upper 40s.

.SHORT TERM...(Sunday through Monday night)
Issued at 230 PM CDT Sat Apr 25 2020

A large dome of high pressure out of the Plains states will then
begin to build SE into the region starting Sun, although some
lingering moisture in place below H85 may translate into mostly
cloudy conditions persisting for much of the day. This may also
result in unseasonably cool highs in the lower 60s/near 60F Sun
afternoon. This brief cooling trend continues into Mon night, as
cloud cover begins to diminish and early morning lows Mon fall into
the lower 40s for most spots. The sfc high then begins to settle more
into the region on Mon, under predom mostly sunny skies. This should
translate into afternoon climbing closer to the 70F mark before lows
that night fall closer to seasonal trends in the lower 50s/near 50F.

.LONG TERM...(Tuesday through Friday)
Issued at 230 PM CDT Sat Apr 25 2020

Most guidance continues to forecast a surface low to drop southeast
from south central Canada into the Upper Midwestern states Tuesday
morning. At the same time a large surface high builds east into the
central/eastern Rockies. This low over the Upper Midwest looks to
become the parent low to a developing frontal boundary extending from
western Minnesota south into western Texas. Models keep a surface
high off the southeastern coast building back into central/northern
Alabama much of the day on Tuesday. This should keep showers and
thunderstorms ahead of the afore-mentioned front to the west of the
area until the evening hours on Tuesday. This should be one of our
warmest days in the mid-week timeframe.

As the surface low moves east towards the Ohio Valley around daybreak
on Wednesday, more widespread showers and thunderstorms should spread
east across northern Alabama. This activity continues to look possibly
strong to marginally severe, but weakening forcing with this front
does shed some uncertainty on that threat. Most guidance ends
heavier precipitation by early Wednesday evening. Could be some
lingering light showers wrapping around the system through midnight
before ending. Otherwise, high pressure will quickly build into the
area behind the front on Thursday. This feature will hold on over the
area through the extended, keeping things dry and temperatures near
or slightly below normal. Much warmer temperatures should return by
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1205 PM CDT Sat Apr 25 2020

Low cigs near 3K ft are in place near the KMSL terminal. Otherwise,
VFR conds prevail across most of the area heading into the afternoon
hrs this Sat, as a sfc low begins to move ewd into wrn KY. Increasing
shra, along with a few embedded tsra, are located ahead of the low
across west/mid TN, although much of north AL looks to be fairly
capped. A few shra/tsra may yet develop later this afternoon, and a
VCSH has been retained in the TAFs to account for this activity. MVFR
cigs near 2-3K ft may develop later tonight as the sfc low lifts NE
away from the area and linger into Sun morning. Sfc winds out of the
SSW near 10kt are xpcted to turn more west near 12-17kt with higher
gusts with the onset of the evening hrs.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...KTW
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 25, 11:41 AM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1141 AM CDT Sat Apr 25 2020

ALZ001>010-016-TNZ076-096-097-261230-
Lauderdale-Colbert-Franklin-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-
1141 AM CDT Sat Apr 25 2020

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms could develop this afternoon as a surface
trough shifts eastward across northern Alabama, especially near and
north of the Tennessee/Alabama border. Gusty winds and small hail
could occur with the strongest storms, mainly between noon and 4 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible once again on Tuesday night and
Wednesday, associated with the passage of another strong cold front.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

20

In the hours before

Special weather statement, Apr 25, 1:03 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
103 PM CDT Sat Apr 25 2020

ALZ006-251830-
Madison AL-
103 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 130
PM CDT...

At 103 PM CDT, Doppler radar was tracking a cluster of heavy showers
over Marshall Space Flight Center, or near Redstone Arsenal, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Huntsville, Madison, Redstone Arsenal, Moores Mill, Owens Cross
Roads, Gurley, Triana, Alabama A And M University, Marshall Space
Flight Center and University Of Alabama In Huntsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3468 8636 3463 8636 3462 8635 3457 8656
      3458 8660 3455 8664 3455 8666 3459 8669
      3458 8672 3456 8675 3462 8679 3469 8679
      3484 8647
TIME...MOT...LOC 1802Z 241DEG 30KT 3464 8666

KTW
Special weather statement, Apr 25, 1:36 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
136 PM CDT Sat Apr 25 2020

ALZ006-251900-
Madison AL-
136 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON COUNTY UNTIL
200 PM CDT...

At 134 PM CDT, Doppler radar was tracking heavy shower over Triana,
or near Madison, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this heavy shower.

Locations impacted include...
Huntsville, Redstone Arsenal, Triana, Marshall Space Flight Center,
University Of Alabama In Huntsville, Alabama A And M University,
Huntsville International Airport and Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3467 8646 3457 8675 3461 8679 3479 8659
TIME...MOT...LOC 1834Z 234DEG 27KT 3461 8674

KTW
Special weather statement, Apr 25, 2:12 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
212 PM CDT Sat Apr 25 2020

TNZ076-097-252000-
Franklin TN-Moore TN-
212 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE AND CENTRAL
FRANKLIN COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Huntland, moving northeast at 30 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Huntland, Sewanee, Tims
Ford Lake, Lexie Crossroads, Harmony and Hurdlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3534 8605 3518 8587 3505 8629 3508 8632
      3513 8632 3513 8635 3515 8635 3513 8636
      3514 8637 3519 8638 3535 8622 3533 8620
      3536 8617 3535 8616 3536 8616
TIME...MOT...LOC 1909Z 235DEG 28KT 3514 8626

KTW
Special weather statement, Apr 25, 2:32 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
232 PM CDT Sat Apr 25 2020

TNZ097-252015-
Franklin TN-
232 PM CDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Estill Springs moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms

Locations impacted include...
Decherd, Estill Springs, Alto, Woods Reservoir and Arnold AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3534 8603 3531 8600 3532 8598 3531 8597
      3531 8595 3530 8595 3529 8592 3527 8590
      3521 8608 3531 8618 3536 8611
TIME...MOT...LOC 1931Z 235DEG 31KT 3527 8607

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 1:03 PM CDTSpecial Weather StatementHUNMadison27 min
Apr 25, 1:36 PM CDTSpecial Weather StatementHUNMadison24 min
Apr 25, 2:12 PM CDTSpecial Weather StatementHUNFranklin48 min
Apr 25, 2:32 PM CDTSpecial Weather StatementHUNFranklin43 min

Nearby

Wind Advisories in Alabama, 2020Wind Advisories in Tennessee, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.